Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Wilmington, OH

May 17, 2001Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 17, 2001, 10:30 AM EST for Wayne County, Indiana. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2001, 10:30 AM EST (15:30 UTC)
Expired
May 17, 2001, 11:00 AM EST
In force
30 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 10:51 AM ESTHail 0.75Richmond, INThree-quarter inch diameter hail fell 2 miles northwest of Richmond and trees and power lines were knocked down in Richmond.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 171533
SVRILN
INC177-171600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1030 AM EST THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA...

* UNTIL 1100 AM EST...

* AT 1030 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF HAGERSTOWN...OR ABOUT 6 MILES
  EAST OF NEW CASTLE...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHMOND...
  HAGERSTOWN...
  CENTERVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROHM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:50 AM EST, 40 minutes earlier.

Area forecast discussion, May 17, 9:50 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT THU MAY 17 2001

LINE OF THUNDERSTORMS CONTINUE TO MOVE ESE ACROSS IN. THESE STORMS
WILL BEGIN TO AFFECT ILN FA BY NOON. THE IMMEDIATE CONCERN IS FOR
POTENTIAL FLOODING IN THOSE AREAS WHICH HAVE RECEIVED HEAVY RAINS
OVER THE PAST SEVERAL DAYS. WILL MONITOR THIS CONVECTION FOR
POSSIBLE FLOOD WATCH ACROSS ERN PORTION OF FA. OTHERWISE WILL MAKE A
FEW MINOR ADJUSTMENTS FOR POPS AND TEMPS.

MISILN OUT SOON.

.ILN...NONE.

DISTEFANO

In the hours before

Special weather statement, May 17, 4:56 AM EST, 5 hours 34 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171600-

SEVERE WEATHER AND FLOOD OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
556 AM EDT THU MAY 17 2001

...HEAVY RAINFALL AND SEVERE THUNDERSTORMS POSSIBLE AGAIN TODAY...

A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS THE OHIO VALLEY
TODAY.  MORNING SUNSHINE WILL LEAD TO A VERY UNSTABLE AIR MASS ACROSS
OHIO...INDIANA AND KENTUCKY.  A CLUSTER OF THUNDERSTORMS WILL MOVE
INTO EAST-CENTRAL INDIANA AND WEST-CENTRAL OHIO BY LATE MORNING AND
THEN SPREAD SOUTHEASTWARD INTO SOUTHWEST AND SOUTH-CENTRAL OHIO...AND
NORTHERN KENTUCKY BY THE AFTERNOON HOURS.

DUE TO THE VERY WET CONDITIONS ACROSS PARTS OF WEST-CENTRAL
AND CENTRAL OHIO...THESE STORMS COULD LEAD TO FLOODING IF THE HEAVY
RAIN FALLS ACROSS THE SAME AREAS THAT RECEIVED HEAVY RAIN ON
WEDNESDAY.

ALSO...A FEW OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING
WINDS.

SPOTTER ACTIVATION IS POSSIBLE TODAY.

WILKINSON
Special weather statement, May 17, 9:35 AM EST, 55 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171900-

SEVERE WEATHER AND FLOOD OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1035 AM EDT THU MAY 17 2001

...HEAVY RAINFALL AND SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS THE OHIO VALLEY
TODAY.  MORNING SUNSHINE HAS LEAD TO A VERY UNSTABLE AIR MASS ACROSS
PORTIONS OF OHIO...INDIANA AND KENTUCKY.  A LINE OF THUNDERSTORMS
WILL MOVE INTO EAST-CENTRAL INDIANA AND WEST-CENTRAL OHIO BY EARLY
AFTERNOON AND THEN SPREAD SOUTHEASTWARD INTO SOUTHWEST AND SOUTH-
CENTRAL OHIO...AND NORTHERN KENTUCKY DURING THE AFTERNOON HOURS.

DUE TO THE VERY WET CONDITIONS ACROSS PARTS OF WEST-CENTRAL
AND CENTRAL OHIO...THESE STORMS COULD LEAD TO FLOODING IF THE HEAVY
RAIN FALLS ACROSS THE SAME AREAS THAT RECEIVED HEAVY RAIN ON
WEDNESDAY.

ALSO...A FEW OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING
WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY IF THE SEVERE WEATHER
THREAT BECOMES WIDESPREAD.

JTD

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.